MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE SPINE (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ALIGNMENT SOFTWARE SPINE (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22880-02
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H1: a risk to the patient's health could not be excluded for these specific circumstances, since k-wires (for subsequent screw placement) were placed in the patient's spine in a different position than desired with navigation involved, although according to the hospital: three screws were not placed as intended (at right l1 lateral, at left l2 medial, at right l2 lateral); their placement was not corrected during the same surgery, nor is a revision surgery planned.Despite there was an increased risk of harm to a critical structure due to this issue (risk of harm to spinal cord at l2 level).There was no actual harm to the patient due to the misplaced screws, and there was no prolongation of surgery/anesthesia time.There were no further medical or surgical remedial actions necessary, done, or planned for the patient due to this issue; hospitalization was not prolonged either.H6: according to the results of the technical investigation and the information provided by the hospital, it can be concluded that the main root cause of three pedicle screws placed at right l1, right l2, and left l2 deviating by ca.8 - 14 mm from their planned trajectory with the aid of navigation is: relative movements of the vertebrae operated on (l1-l2) during the surgery procedure in relation to the vertebra the navigation reference was fixated to (l4), due to a non-rigid anatomical connection and the forces applied to the bones during instrumentation.A structural instability was present (scoliosis with peak at l3), reducing the rigidity of the spine.The reference was placed caudal to the instability (at l4), whereas the deviated screw trajectories were cranial to it (on l1-l2).Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and re-registering - in combination with a not sufficiently rigid anatomical connection of the vertebra operated on - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.A further potential contributing factor was temporary movements of the navigation reference array during the procedure in relation to the patient anatomy, due to inadvertent forces applied to the reference array (e.G.Bumping it, pushing on it) during the surgery on the lumbar construct.Array movement warnings were also recorded in the log files during the time of the lumbar surgery indicating the occurrence of array movement (with no verification of accuracy by the user after the warning).Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Further, factors not related to brainlab navigation may have contributed: as stated by the surgeon, the right l1 screw may have broken out of the bone during rod placement due to the small pedicle.Apparently, the resulting deviation between the registered preoperative image scan in the navigation display and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open invasive surgery (on (b)(6) 2023) on the thoracic and lumbosacral spine for a posterior fusion of vertebrae t4 to s2, with scoliosis peaking at l3, with intended placement of 31 k-wires (and 27 screw placements following the k-wires, and kyphoplasty at two levels), was performed with the aid of the display by the brainlab navigation software alignment software spine 2.0.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the spinous process of t12.For levels t4 to t12, acquired an intra-operative ct scan with automatic image registration of the current patient anatomy to the navigation, and verified and accepted the accuracy to proceed.Planned trajectories for the screw placements.Placed k-wires and screws starting at t4 level and working to t12 level, alternating between left and right (at levels t4 and t5 placed k-wires only, no screws, since kyphoplasty to be performed at these levels).For each k-wire/screw: aligned the cirq robotic arm to the planned trajectory location using the alignment sw, inserted the navigated 3.2mm drill guide tube through the cirq robotic arm, malleted the guide tube into the pedicle, drilled the pedicle with the 3.2mm drill bit, inserted the k-wire, moved the cirq out of the way, inserted a self-tapping screw over the k-wire using a non-navigated non-brainlab screwdriver.Attached the navigation reference array on the spinous process of l4.For levels t12 to s2, acquired an intra-operative ct scan with automatic image registration of the current patient anatomy to the navigation, and verified and accepted the accuracy to proceed.Planned trajectories for the screw placements, and decided to not place a k-wire/screw at left l1 as the pedicle was too small for screw placement.Placed k-wires and screws working from l1 to s2, alternating between left and right from l1 to s1 (except for right l4 and left s1, which were placed last), then placed s2ai (s2-alar-iliac) screws.Returned to t4 and t5 levels to performed kyphoplasty with aid of a c-arm, inserted rods, and prepared the wound for closing using bone biologics.Prior to closing the wound, acquired two confirmation scans, which indicated that three screws were not placed as intended (at right l1, left l2, and right l2).Decided to take no further surgical action, and completed surgery.According to the hospital: three screws were not placed as intended (at right l1 lateral, at left l2 medial, at right l2 lateral); their placement was not corrected during the same surgery, nor is a revision surgery planned.Despite there was an increased risk of harm to a critical structure due to this issue (risk of harm to spinal cord at l2 level).There was no actual harm to the patient due to the misplaced screws, and there was no prolongation of surgery/anesthesia time.There were no further medical or surgical remedial actions necessary, done, or planned for the patient due to this issue; hospitalization was not prolonged either.

Brand Name
ALIGNMENT SOFTWARE SPINE (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
munich, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
munich, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
munich, 81829
GM   81829
MDR Report Key17689418
Report Number8043933-2023-00060
Device Sequence Number6513144
Product Code OLO
UDI-Device Identifier04056481144470
UDI-Public04056481144470
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
FDA PREMARKE
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22880-02
Device Catalogue Number22883
Device Lot NumberSW V. 2.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2023
Initial Report FDA Received Date09/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown